South Dakota, 2018

Tornado and Hail in South Dakota, June 23, 2018

June 23, 2018 · NWS FSD · 2 events in 2 counties and zones

A few storms developed along a weak convergence boundary during the later afternoon and early evening near the James River valley. Thermodynamic profiles exhibited a narrow and limited CAPE, but decent acceleration potential for updrafts through the lowest couple of kilometers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few storms developed along a weak convergence boundary during the later afternoon and early evening near the James River valley. Thermodynamic profiles exhibited a narrow and limited CAPE, but decent acceleration potential for updrafts through the lowest couple of kilometers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 5:25 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 23, 5:25 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
625 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 457 PM CDT Sat Jun 23 2018

Weak upper wave across north central South Dakota at mid afternoon
with weak lobe extending into southeast SD along location of surface
wind shift. Moisture marginal with mainly lower 60s dewpoints within
pre-boundary environment, and temps restrained somewhat by
widespread cloudiness earlier in the day.  Short term concerns are
split between the ongoing hydrologic concerns from southeast SD and
southwest MN into northwest IA, and the shorter term convective
threat closing out the afternoon and early evening.  Major flooding
continues along portions of the Big Sioux, Little Sioux, and Des
Moines.  Additional rainfall this evening looks to not be widespread
enough and should weaken heading toward those areas, thus should not
impact the ongoing flooding, as crest works toward Akron, James,
Linn Grove.  The other concern deals with the broken band of
convection occurring along a surface wind shift near the James River
valley around 21z.  Environment features at least a decent overlap
of 0-3km CAPE and low-level vorticity, suggesting a small threat for
a brief tornado in storms during development phase.  Deeper layer
CAPE profile is fairly skinny with not a lot of energy in hail
production, so marginally large hail likely to top out size with
only very limited shear support for any brief supercell structure -
much more likely to see multicell organization.  Window is fairly
narrow as loss of diabatic support and eastward progression of upper
trough/weakening of very modest shear will ease potential intensity
of storms by early evening. Other convection cycling around the
upper low back through central SD and could survive an early evening
transport into areas from the James River westward.  Otherwise, a
bit more organized convection could progress back into south central
SD toward midnight and slip along the lower Missouri River toward
Sunday morning, while sluggish lobe of upper wave gradually lifts
northeast through southwest MN with a continued chance for a few
showers/rumbles into the morning.  Temperatures largely in the lower
60s overnight.

Sunday should start with fairly minimal convective activity
especially away from the Missouri River corridor. Prospects for
precipitation will increase heading into the afternoon, especially
late with increase in deeper forcing/PV advection by late afternoon
through far southeast SD toward northwest IA. Will slowly increase
rain chances through the day, but with the fairly weak deep layer
flow and diffuse thermal gradients, will be difficult to pin down a
greater threat for precipitation outside perhaps areas southeast of
KYKN to KMWM where there will be an increase in broad theta-e
advection late day.

.LONG TERM...(Sunday night through Saturday)
Issued at 457 PM CDT Sat Jun 23 2018

A broad convective threat on Sunday night as upper low creeps closer
the area, but the best deeper lift support looks to maximize
sometime on Monday as stronger wind core wraps east of the upper low
center which has a consensus of a lobe swinging northeast on Monday.
Moisture is much deeper by this point, so will see potentially more
widespread and heavier rainfall, and the presence of upper low
center overhead Monday night for some very slow moving clusters of
rainfall. Slight risk for excessive rainfall for much of the area
near/east of I-29 is certainly justified. One thing to keep in mind
is that a larger scale convective development toward KS/NE on Sunday
night would likely impact the better flow supporting precipitation
on Monday toward our area, and thus greatly impact potential QPF. At
this point, a general 1-1 1/2" rainfall potential Monday into
Tuesday morning appears likely, which does not exclude some locally
higher amounts especially toward SW MN and northwest IA.  This would
likely exacerbate/renew some of the flooding potential, or at a
minimum slow the falls in river levels.

On Tuesday, upper low works to wander east of the area, but cooler
temps aloft and lingering low-level moisture likely to bring a
scattering of showers/thunder to the area, especially SW MN and
adjacent areas.  Temps remain cooler, not as much as Monday's lower
to mid 70s, with a moderation back to mid 70s to lower 80s.

We will then transfer to a more flat ridging pattern mid to late
week with temps warming aloft and also at the surface. Likely
increase in heat to a bit above normal and a healthy dose of
humidity late week. There could be some weak and unfocused threats
for convection through Thursday night, before potential for another
stronger wave to flatten ridge later Friday and into the weekend as
boundary settles back toward the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Jun 23 2018

Scattered thunderstorms currently near the Missouri River and into
east central SD. Expect that storms will continue to move east to
at least HON and MHE prior to sunset and have a two hour window
for thunderstorms this evening around KHON. There is a smaller
chance for storms reaching KFSD and KSUX this evening. The
probability for both locations is much lower so have not included
in TAF at this time. The next chance for storms will come in late
Sunday morning and Sunday afternoon. With the approaching PV
anomaly and some low level convergence, did include thunderstorms
for early afternoon at KFSD and mid afternoon in KSUX. Outside of
any convection, winds will be light and VFR ceilings expected
through 00Z Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Schumacher
Hazardous weather outlook, Jun 23, 3:13 AM CST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Sat Jun 23 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-240915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As area rivers and streams begin to fall on Monday, additional
thunderstorms may bring one to three inches of rain to the region
causing additional rises and flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms could bring one to three inches of rain
to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Sanborn

When
June 23, 5:35 PM CST to 5:36 PM CST
Where
Sanborn County, 2.42 mi SE of Forestburg to 2.6 mi SE of Forestburg
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
44.000, -98.060

A funnel was observed to briefly touch down in an open field, resulting in minimal damage to crops.

Hail, McCook

When
June 23, 7:30 PM CST to 7:31 PM CST
Where
McCook County, 4.45 mi SW of Unityville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.760, -97.520

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764594, 764578.